Odds are you’ve not only heard of the diabetes-turned-weight-loss-drug Ozempic but also seen all the celebrity glow-ups and read beaming testimonials propping the drug, and others like it, as a weight loss godsend from pharmaceutical heaven.
Over the past several years, Ozempic and its sister Wegovy have helped some people lose weight or manage their diabetes — a condition these drugs were originally developed to treat. But as the medications reach a larger market, more side effects, some potentially good and others decidedly not, have cropped up.
The latest of these effects is a series of complaints of non-stop vomiting caused by a stomach disorder called gastroparesis, according to a recent CNN report. Gastroparesis, also known as stomach paralysis, occurs when the normal movement of digested food from the stomach into the intestines (called gastric emptying) is impaired or delayed. As a result, individuals experience symptoms like abdominal pain and bloating, nausea, and vomiting.
One Ozempic user speaking to CNN said she had to take a leave of absence from work because of her condition and was diagnosed with cyclic vomiting syndrome in addition to gastroparesis. Since starting Ozempic in 2018, she had lost 80 pounds but discontinued the drug within the last year.
According to CNN, this isn’t an isolated case: The U.S. Food and Drug Administration has received similar complaints from other individuals with unresolved symptoms. In June, the American Society of Anesthesiologists released a warning that patients should stop taking Ozempic, Wegovy, or any other weight loss drug for at least a week before undergoing any elective surgery to reduce the risk of regurgitated food getting into the lungs.
While gastroparesis is caused by damage to the nerves managing the stomach’s activity, there is no known exact cause for how it happens. There’s also no exact cure. In diabetics, gastroparesis is a potential complication arising from poorly controlled blood sugar. There are also medications like narcotics, antidepressants, and substances like marijuana that can impair gastric emptying.
The active ingredient in Ozempic and Wegovy is semaglutide, which belongs to a class of medications called glucagon-like peptide-1 (GLP-1) receptor agonists. These molecules act on parts of the brain regulating hunger and satiety. They can slow the rate at which your stomach empties, leading to a longer-lasting feeling of fullness. In clinical trials, these drugs have been shown to cause symptoms of gastroparesis.
In a statement to CNN, Ozempic and Wegovy maker Novo Nordisk emphasized the safety of these drugs demonstrated by clinical trials and extensive real-world studies. The drug manufacturer also pointed out these drugs have been in commercial use, treating diseases like diabetes and obesity for several years.
“Gastrointestinal (GI) events are well-known side effects of the GLP-1 class. For semaglutide, the majority of GI side effects are mild to moderate in severity and of short duration. GLP-1’s are known to cause a delay in gastric emptying, as noted on the label of each of our GLP-1 RA medications. Symptoms of delayed gastric emptying, nausea, and vomiting are listed as side effects,” the statement said.